[Skip to Content]
[Skip to Content Landing]
Article
November 14, 1990

Dobutamine Overdose

Author Affiliations

University of Nebraska Medical Center Omaha

University of Nebraska Medical Center Omaha

JAMA. 1990;264(18):2386-2387. doi:10.1001/jama.1990.03450180042022
Abstract

To the Editor.—  An inadvertent overadministration of intravenous dobutamine recently occurred at our hospital. A 47-year-old woman, admitted for urosepsis, mistakenly received another patient's dobutamine instead of the intravenous antibiotics ordered. Although the dobutamine was labeled appropriately, this medication was hung and administered to the patient at more than 130 μg/kg per minute for 30 minutes. This rate is three times the recommended maximum intravenous dosage (40 μg/kg per minute) and approximately 150% of the previously reported maximum dose of 80 μg/kg per minute.1The error was discovered by the nursing staff within minutes of completion of the dobutamine infusion, and the house officer on call was notified. On initial evaluation, the patient complained of being very anxious and "jittery." Her blood pressure was 170/80 mm Hg with a baseline of 108/60 mm Hg. She was also tachycardic (120 beats per minute) and tachypneic (respirations, 30/min). The patient complained

×